Delaware, 2003

Winter Storm and Winter Weather in Delaware, December 5 to 6, 2003

December 5 to 6, 2003 · NWS PHI · 4 events in 4 counties and zones

A northeaster dropped heavy snow across New Castle County and a wintry mix of snow, sleet and freezing rain elsewhere across Delaware. m.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A northeaster dropped heavy snow across New Castle County and a wintry mix of snow, sleet and freezing rain elsewhere across Delaware. Snow began just after midnight EST on the 5th and fell heavy at times in New Castle County through 10 a.m. EST on the 5th. Farther to the south, air temperatures were warmer and the snow did not accumulate as well and mixed with and changed to plain rain quickly during the morning. In New Castle County, a mixture of light rain, freezing rain, sleet and snow continued throughout the rest of the day as plain rain or drizzle fell farther south. As the northeaster intensified off the New Jersey coast, colder air was drawn south. Precipitation fell as all snow in New Castle County on the 6th. But farther south precipitation transitioned from freezing rain to sleet and then all snow by around sunrise on the 6th. The snow ended around noon EST. Accumulations ranged from a couple of inches in Sussex County to as much as one foot in New Castle County. Road crews had difficulty keeping back roads with northwestern exposure clear through the weekend (6th and 7th) as strong winds blew the snow back onto the roadways. Ironically the heavy snow wreaked havoc with holiday parades, festivals and tree lightning ceremonies scheduled for the 5th and 6th. Schools had early dismissals in New Castle County. Many after school and weekend school activities were cancelled. Numerous accidents were reported. The college entrance SAT exams on the 6th were postponed. The winter storm put a big dent in the holiday shopping on Saturday the 6th. Some stores never opened. The racing card was cancelled on the 6th in Dover Downs. In New Castle County, about 170 minor accidents were reported, nearly one hundred vehicles were disabled on ramps. A 54-year-old woman was seriously injured after skidding into a heating oil tanker. In Brandywine, a school bus skidded into a stand of trees. Six students suffered minor injuries. In Kent County, thirty weather related accidents were reported on the 6th. Black ice forced the closure of Delaware State Route 1 between Dover Air Force Base and Odessa. Ten vehicles were involved in accidents within a ten minute span. On the 6th, over a dozen weather related accidents occurred in Sussex County. Specific accumulations included 12.7 inches in Bear (New Castle County), 10.2 inches in Newark (New Castle County), 5.5 inches at the New Castle County Airport, 3.0 inches in Harrington and Smyrna (Kent County), 2.5 inches in Lewes (Sussex County) and Milton (Sussex County), 2.0 inches in Dover (Kent County) and Milford (Sussex County). The Northeaster was over the Gulf Coast States the morning of the 4th. It moved northeast to near Cape Hatteras the morning of the 5th, was just east of the Virginia Capes the evening of the 5th, just east of Atlantic City the morning of the 6th and near Nantucket during the evening of the 6th. The heaviest precipitation fell during two sections of this storm. The first came during the first half of the day on the 5th as moisture from the Gulf of Mexico and Atlantic Ocean were lifted over the region. The second came during the morning of the 6th as the upper air system supporting the northeaster moved across the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Dec 4, 9:39 PM EST, 3 hours 21 minutes earlier.

Area forecast discussion, Dec 4, 9:39 PM EST, 3 hours 21 minutes before
AREA FORECAST DISCUSSION...CORRECTED UPDATE
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
939 PM EST THU DEC 4 2003

GALE WARNINGS BEING PUT UP ON OCEAN. WINDS WILL INCREASE FROM
S TO N FRI AFTN. PCPN WORKING ITS WAY INTO THE FA ATTM FROM THE
S AND SW...SHOULD OVERSPREAD THE ENTIRE AREA BY DAYBREAK. NOT MUCH
TO CHANGE FOR NOW...WILL LET MIDNIGHT SHIFT MAKE ADJUSTMENTS BASED
ON 00Z MODEL RUNS. ZONES WERE CORRECTED TO CHANGE HEADLINE IN
PA60/61/62 AND NJ07/08. COASTAL FLOOD WATCH HEADLINE ADDED TO
OCEAN ZONES.

.PHI WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY FOR THIS EVENING THROUGH FRIDAY FOR ZONES
PAZ067>071...NJZ009>010...NJZ012>013...NJZ015>022...NJZ027
DEZ001...MDZ012.

WINTER STORM WATCH FOR FRIDAY NIGHT INTO SATURDAY NIGHT FOR ZONES
PAZ054>055...PAZ060>062...NJZ001...NJZ007>008...NJZ012>014...
NJZ016>027...MDZ015...MDZ019>020...DEZ001>004.

COASTAL FLOOD WATCH FOR LATE FRIDAY NIGHT THROUGH SATURDAY AFTERNOON
FOR ZONES PAZ070>071...NJZ012>014...NJZ016>026...NJZ027...DEZ001>004.

GALE WARNING SANDY HOOK NJ TO FENWICK ISLAND DE OUT 20 NM.

RPW

PREVIOUS DISC...

...WINTER WEATHER NOT WAITING FOR THE START OF ASTRONOMICAL WINTER...

MORNING MODEL DATA BEGINNING TO LOOK MORE LIKE MID WINTER THAN LATE
FALL...ALTHO METEOROLOGICAL WINTER ARRIVED DEC 1ST. MORNING SFC
ANALYSIS SHOWS CLASSIC VERY COLD ARCTIC HIGH PRES OVR THE SE SHORES
OF THE HUDSON BAY. PRES SYSTEMS ARE GETTING ORGANIZED OVR SE STATES.
UPPER LVL LOW PRES DROPS DOWN FM THE DAKOTAS INTO FA...DEEPENING AND
SETTING UP A SHARP TROF ALG E SEABOARD. AND...OF ALL THINGS...A TROP
STORM...ODETTE...IS LURKING S OF JAMAICA AND PROGD TO MOVE NE.

HAVE SWIPED FA WITH SNOWFALL AMOUNTS PER EARLY AFTN WINTER STORM
COORD CALL. HEAVIEST BAND OF SNOW CURRENTLY PROGD THRU W TO N
SUBURBS OF CENTER CITY. SEE CURRENT ISSUED BULLETINS FOR DETAILED
INFORMATION ON CURRENT WINTER STORM WATCHES...WINTER WEATHER
ADVISORY...AND COASTAL FLOOD WATCH.

WILL LEAVE IN THE MARINE FORECAST A HEADLINE INDICATING THAT A GALE
WARNING MAY BE NEEDED FROM LATE FRIDAY ONWARD.

.PRELIMINARY POINT TEMPS/POPS...
MPO 25 31 20 24 / 80 80 100 100
ABE 27 38 27 31 / 80 80 100 100
RDG 28 38 27 31 / 80 80 100 100
PHL 30 40 29 33 / 80 80 100 100
12N 25 34 23 27 / 80 80 100 100
SMQ 28 40 29 33 / 80 80 100 100
TTN 30 39 28 32 / 80 80 100 100
MIV 32 42 31 35 / 80 80 100 100
N55 32 44 33 37 / 80 80 100 100
ACY 32 43 32 36 / 80 80 100 100
ILG 30 40 29 33 / 80 80 100 100
DOV 32 42 31 35 / 80 80 100 100
GED 32 44 33 37 / 80 80 100 100

.PHI WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY FOR THIS EVENING THROUGH FRIDAY FOR ZONES
PAZ067>071...NJZ009>010...NJZ012>013...NJZ015>022...NJZ027
DEZ001...MDZ012.

WINTER STORM WATCH FOR FRIDAY NIGHT INTO SATURDAY NIGHT FOR ZONES
PAZ054>055...PAZ060>062...NJZ001...NJZ007>008...NJZ012>014...
NJZ016>027...MDZ015...MDZ019>020...DEZ001>004.

COASTAL FLOOD WATCH FOR LATE FRIDAY NIGHT THROUGH SATURDAY AFTERNOON
FOR ZONES PAZ070>071...NJZ012>014...NJZ016>026...NJZ027...DEZ001>004.

WOODWORTH
Hazardous weather outlook, Dec 4, 2:11 PM EST, 10 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
211 PM EST THU DEC 4 2003

DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-041908-
ATLANTIC NJ-ATLANTIC COASTAL CAPE MAY NJ-BERKS PA-BUCKS PA-CAMDEN NJ-
CAPE MAY NJ-CARBON PA-CAROLINE MD-CECIL MD-CHESTER PA-
COASTAL ATLANTIC NJ-COASTAL OCEAN NJ-CUMBERLAND NJ-DELAWARE PA-
DELAWARE BEACHES DE-EASTERN MONMOUTH NJ-GLOUCESTER NJ-HUNTERDON NJ-
INLAND SUSSEX DE-KENT MD-KENT DE-LEHIGH PA-MERCER NJ-MIDDLESEX NJ-
MONROE PA-MONTGOMERY PA-MORRIS NJ-NEW CASTLE DE-NORTHAMPTON PA-
NORTHWESTERN BURLINGTON NJ-OCEAN NJ-PHILADELPHIA PA-QUEEN ANNES MD-
SALEM NJ-SOMERSET NJ-SOUTHEASTERN BURLINGTON NJ-SUSSEX NJ-TALBOT MD-
WARREN NJ-WESTERN MONMOUTH NJ-
211 PM EST THU DEC 4 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND
SOUTHEAST PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND
EASTERN SHORE...AND NEW JERSEY EXCLUDING THE FIVE NORTHEAST
COUNTIES.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

A WINTER STORM WATCH IS IN PLACE FOR FRIDAY INTO SATURDAY FOR THE
POCONOS, THE LEHIGH VALLEY, BERKS COUNTY AND NORTHWESTERN NEW JERSEY.

A WINTER WEATHER ADVISORY IS IN EFFECT FOR TONIGHT INTO FRIDAY FOR
SOUTHEASTERN PENNSYLVANIA, CENTRAL AND MUCH OF SOUTHERN NEW JERSEY,
NORTHERN DELAWARE AND EXTREME NORTHEASTERN MARYLAND.

A COASTAL STORM WILL DEVELOP FOR THE WEEKEND WITH STRONG ONSHORE
WINDS AND THE POSSIBILITY OF TIDAL FLOODING AND BEACH EROSION.

PLEASE REFER TO STATEMENTS ISSUED BY THIS OFFICE FOR DETAILS.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 winter weather, 1 winter storm. Local standard time, as filed.

Winter Storm, New Castle

When
December 5, 1:00 AM EST to December 6, 11:00 AM EST
Where
New Castle forecast zone
Reported by
TRAINED SPOTTER
Coordinates
39.578, -75.639 (the zone’s center; the record gives no point)

Winter Weather, Inland Sussex

When
December 6, 12:00 AM EST to 1:00 PM EST
Where
Inland Sussex forecast zone
Reported by
TRAINED SPOTTER
Coordinates
38.683, -75.339 (the zone’s center; the record gives no point)

Winter Weather, Kent

When
December 6, 12:00 AM EST to 1:00 PM EST
Where
Kent forecast zone
Reported by
TRAINED SPOTTER
Coordinates
39.096, -75.505 (the zone’s center; the record gives no point)

Winter Weather, Delaware Beaches

When
December 6, 3:00 AM EST to 1:00 PM EST
Where
Delaware Beaches forecast zone
Reported by
TRAINED SPOTTER
Coordinates
38.683, -75.339 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Delaware in 2003Every state in 2003This day in weather historyWarnings in Delaware, December 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5327505, 5327507, 5327508, 5327506.